Washington, 2013Strong Wind in Washington, April 29, 2013
April 29, 2013 · NWS OTX · 4 events in 4 counties and zones
A strong cold front pressed through the Inland Northwest during the morning hours of April 29th. Deep cold advection coupled with tightly packed pressure gradients led to strong winds across all of Eastern Washington with numerous observation platforms measuring sustained winds of 25 to 35 mph and gusts between 40 and 55 mph.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $7,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong cold front pressed through the Inland Northwest during the morning hours of April 29th. Deep cold advection coupled with tightly packed pressure gradients led to strong winds across all of Eastern Washington with numerous observation platforms measuring sustained winds of 25 to 35 mph and gusts between 40 and 55 mph. This led to numerous power outages, especially in the northern mountain zones, likely due to downed trees and tree limbs.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Apr 29, 3:50 AM PST, 4 hours 10 minutes earlier.
Area forecast discussion, Apr 29, 3:50 AM PST, 4 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
450 AM PDT Mon Apr 29 2013
.SYNOPSIS...
A strong storm system will bring windy conditions to the Pacific
Northwest today. There will be a good chance of blowing dust by
Monday afternoon, which may limit visibility in the Columbia
Basin, Palouse, and West Plains. Winds should subside Monday
night. Temperatures will be below average through Tuesday night,
with many places in the Inland Northwest falling below freezing
Tuesday morning and Wednesday morning. A warming and drying trend
is expected for Thursday through the weekend.
&&
.DISCUSSION...
Monday and Monday night: A potent storm system will impact
the region bringing strong winds...areas of blowing
dust...mountain precipitation...and much cooler temperatures.
2AM Satellite reveals a sharp trof carving into Northern WA with
the leading upper-level front extending from Bonners Ferry to
Ellensburg. The trailing surface front is draped from 997mb
surface low over southern Alberta... across Kamloops, BC...and has
just crossed into the northwestern tip of WA. Models appear to
have a decent handle on the current situation and indicate the
surface will deepen an additional 2-3 mb over southern Alberta
then begin to migrate east while the midlevel trof continues to
carve into Ern Wa and Nrn ID over the next 24 hrs.
* Wind: The main impacts from the storm system will be wind. In
general, we have made very little changes to the wind forecast.
The highest confidence continues to ride with the gradient winds
developing shortly after sunrise and MAV MOS guidance continues
to advertise solid advisory sustained speeds of 30 mph or
greater at all sites within the highlights with the potential
for gusts to 50 mph mainly early in the day before weakening
near 40-45 mph in the afternoon.
There is still considerable uncertainty whether high wind gusts
will surface through the remainder of tonight and early Monday
morning hours. 2AM VAD winds from the KOTX radar indicate a 110kt
jet aloft with a 45-50kt low-level jet 2-3k ft AGL. Mountain
observation platforms such as Magee Peak in Shoshone County and
Alder Ridge in Garfield County (each roughly 4000 ft) have
observed gusts of this magnitude but a shallow stable layer is
protecting the valleys so far. Further west, Mission Ridge is
gusting to 77 mph but inversions appear to be strongest over the
Wenatchee/Waterville Plateau areas where winds have been around
10kts. Per 1 1/3km UW WRF-GFS...winds on the Plateau should be
picking up over the next few hours as the upstream surface low
deepens and surface cold front passes through so no changes to the
current highlights expected at this time.
* Precipitation: The air mass has finally achieved saturation
across southeastern WA and the ID Panhandle with Pullman and CDA
now reporting a few hundredths per hour...which also marks the
location of the midlevel front. Expect steady rain to continue
across the southeast through Monday morning with upwards of a
two- tenths in the Central Panhandle Mtns then precipitation
processes will transition more convective and rather light as a
dry slot punches into the region and -32C 500mb cold pool slides
into NE WA and Nrn ID. Model soundings from near Bonners Ferry
suggest sufficient instability around 18z to support showers but
low-level mixing and advection of dry air from the midlevels is
likely to bring much less shower activity by peak heating then
most cold pools of that nature. Toward the Cascades, numerous
showers will exist on the windward side of the
Cascades...spilling at times into locations like Plain and
Stehekin. Snow levels have already fallen below pass levels and
light snow accumulations/slick travel is expected at times at
locations like Stevens Pass and Blewett Pass.
* Weather and Impacts: Strong sustained winds will likely result
in another afternoon of blowing dust across the Columbia Basin.
Given this will be some of the strongest winds this week and
what we have already witnessed, it is almost certain blowing
dusts will lead to reduced visibilities and impact to travel
across the Basin. Strong winds will also have the potential to
snap tree limbs or even knock down isolated shallow root trees
leading to potential power outages across the region. Those with
plans to venture into the back-country mountains should not only
plan on strong wind gusts but potential for light snow and much
cooler temperatures.
* Temperatures: The above normal temperatures of late are a done
deal. 850mb temperatures will be cooling back below 0 Celsius by
tonight. Despite the strong atmospheric mixing this afternoon,
high temperatures will be 6-8 degrees cooler then
Sunday...bringing the first day of below normal temperatures in
over a week. Many locations will experience freezing
temperatures Monday night into Tuesday morning. Locations that
are in growing season (Wenatchee Valley, Moses Lake Area, Lower
Garfield and Asotin Counties, and L_C Valley) look to be the
exception and we do not anticipate a freeze warning at this time
but will have the day shift closely monitor model trends in the
event this changes. /sb
Tuesday through Sunday: For Tue, we'll be dealing with what's
left of the Mon/Mon Nt wave. More specifically, an unstable air
mass in NW steering flow that will keep all of N Id and far Ern Wa
under the threat of lingering persistent rain and snow showers.
Though snow levels will be low, down to around 3k ft MSL well into
midday, any accumulations should be limited to the mtns above 3.5k
ft MSL. A few inches will be likely, though not widespread given
the convective character of the pcpn. Lookout Pass should see
accumulating snows, which will become our primary concern
following the strong winds Mon. Though Tues afternoon does not
look like a thunder threat, the steep mid tropospheric lapse rates
will be conditionally unstable with the polar jet oriented north-
to-south across Cntrl Wa. This instability, combined with an
embedded vort max moving SE into the Id Panhandle, as well as late
afternoon upslope flow and heating, will aid the development of
midday and afternoon rain and/or snow showers. Sub- freezing low
temps Tues Nt will be an issue as pressure gradients decrease
beneath clearing skies. This will be a concern primarily for those
who live in the Moses Lake region/Upper Columbia Basin, and
possibly the lower Palouse/Snake River valley at the foothills of
the Nrn Blue Mtns of Wa. For Wed and Thurs... dry weather and
warming temps will accompany mostly clear/mostly sunny skies for
the majority of the Ern Wa and N Id zones. For Fri and Fri Nt,
wave number two in the NW steering flow will scattered showers
once again in the Id Panhandle, though snow accumulations won't be
a big issue with this warming feature. Upper ridging and warmer
weather will return by Saturday, thought there is considerable
uncertainty as to how long this ridge will last. bz
&&
.AVIATION...
12Z TAFS: A windy storm system will impact all terminals through
Monday evening. Winds will pickup aft 15z and peak in intensity
btwn 18-00z. This will lead to areas of blowing dust around the
Basin which will have the potential for hazy vis restrictions at
Moses Lake, Spokane, and Pullman with generally low confidence on
specific restrictions. The main pcpn threat is currently sagging
south of KLWS and additional -shra this aftn will be spotty and
light in intensity and generally confined to the Cascade Crest and
Mtns of the ID Panhandle. /sb
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 55 31 51 32 58 37 / 10 0 20 0 0 0
Coeur d'Alene 53 31 49 29 57 33 / 20 0 20 0 0 0
Pullman 52 29 50 30 56 33 / 20 10 20 10 0 0
Lewiston 61 37 55 36 62 39 / 10 10 20 0 0 0
Colville 58 31 55 30 63 34 / 10 0 10 0 0 0
Sandpoint 52 32 47 29 56 30 / 40 10 20 0 0 0
Kellogg 47 29 42 29 53 36 / 70 20 30 10 0 0
Moses Lake 64 33 62 32 67 37 / 0 0 0 0 0 0
Wenatchee 58 37 56 37 63 42 / 0 0 0 0 0 0
Omak 59 30 57 31 65 37 / 0 0 0 0 0 0
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Wind Advisory until 5 PM PDT this afternoon for Coeur d'Alene
Area-Idaho Palouse-Lewis and Southern Nez Perce Counties-
Lewiston Area.
Wind Advisory from 8 AM this morning to 5 PM PDT this afternoon
for Central Panhandle Mountains.
WA...Wind Advisory until 5 PM PDT this afternoon for Lower Garfield
and Asotin Counties-Moses Lake Area-Spokane Area-Upper
Columbia Basin-Washington Palouse.
Wind Advisory from 8 AM this morning to 5 PM PDT this afternoon
for Okanogan Valley.
High Wind Warning until 5 PM PDT this afternoon for Waterville
Plateau-Wenatchee Area.
&&Hazardous weather outlook, Apr 29, 4:57 AM PST, 3 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
557 AM PDT MON APR 29 2013
IDZ002>004-026-027-WAZ031>036-041-043-044-301300-
COEUR D'ALENE AREA-IDAHO PALOUSE-CENTRAL PANHANDLE MOUNTAINS-
LEWISTON AREA-LEWIS AND SOUTHERN NEZ PERCE COUNTIES-
NORTHEAST BLUE MOUNTAINS-LOWER GARFIELD AND ASOTIN COUNTIES-
WASHINGTON PALOUSE-MOSES LAKE AREA-UPPER COLUMBIA BASIN-
SPOKANE AREA-WENATCHEE AREA-OKANOGAN VALLEY-WATERVILLE PLATEAU-
557 AM PDT MON APR 29 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND
SOUTHEAST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
A STRONG COLD FRONT WILL BRING SUSTAINED WINDS OF 25 TO 35 MPH
WITH GUSTS BETWEEN 40 AND 60 MPH THROUGH LATE MONDAY AFTERNOON.
AREAS OF BLOWING DUST WILL LEAD TO VISIBILITY REDUCTIONS ACROSS
THE COLUMBIA BASIN.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
IDZ001-WAZ037-038-042-301300-
NORTHERN PANHANDLE-NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-
EAST SLOPES NORTHERN CASCADES-
557 AM PDT MON APR 29 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL WASHINGTON AND NORTHEAST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
A STRONG COLD FRONT WILL BRING THE POTENTIAL FOR STRONG WIND
GUSTS ALONG EXPOSED RIDGETOPS. ADDITIONALLY, LIGHT SNOW
ACCUMULATIONS WILL BE POSSIBLE...MAINLY ALONG THE CASCADE CREST
AND MOUNTAINS OF NORTHERN IDAHO PANHANDLE LEADING TO SLICK
TRAVEL CONDITIONS THROUGH LATE MORNING.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
Strong Wind, Northeast Mountains
- When
- April 29, 8:00 AM PST to 3:00 PM PST
- Where
- Northeast Mountains forecast zone
- Measured
- 28 kt (32 mph) measured gust
- Property damage
- $5,000
- Reported by
- Utility Company
- Coordinates
- 48.184, -117.511 (the zone’s center; the record gives no point)
Most observation platforms in the northeast mountains of Washington experience some degree of sheltering and more then likely do not measure the actual wind gusts that are occurring during a wind storms. Numerous power outages were observed across the area due to downed trees or tree limbs. The outages included: 132 outages in Northport, 1634 outages in Colville, and 122 customers in Springdale.
Strong Wind, Spokane Area
- When
- April 29, 8:00 AM PST to 3:00 PM PST
- Where
- Spokane Area forecast zone
- Measured
- 27 kt (31 mph) measured sustained
- Property damage
- $1,000
- Reported by
- Utility Company
- Coordinates
- 47.599, -117.911 (the zone’s center; the record gives no point)
Spokane ASOS measured sustained winds of 31 mph with gusts to 40 mph. A tree was blown onto a power line three miles southwest of Chattaroy which resulted in power outages to 56 customers.
Strong Wind, Okanogan Highlands
- When
- April 29, 9:00 AM PST to 3:00 PM PST
- Where
- Okanogan Highlands forecast zone
- Measured
- 30 kt (35 mph) measured gust
- Property damage
- $1,000
- Reported by
- Utility Company
- Coordinates
- 48.510, -119.128 (the zone’s center; the record gives no point)
Most observation platforms in the Okanogan Highlands of Washington experience some degree of sheltering and more then likely do not measure the actual wind gusts that are occurring during wind storms. 128 customers in Boyd experienced power outages due to either a downed tree or tree limb falling onto power-lines.
Strong Wind, Washington Palouse
- When
- April 29, 10:00 AM PST to 5:00 PM PST
- Where
- Washington Palouse forecast zone
- Measured
- 36 kt (41 mph) measured gust
- Property damage
- $100
- Reported by
- Utility Company
- Coordinates
- 47.261, -117.463 (the zone’s center; the record gives no point)
Strong winds resulted in power outages to 110 customers in the community of Colfax. The exact cause of the outages was not known but was thought to be tree or tree branches damaging power lines.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Dense Fog in Indiana, April 29, 20131 death · 1 event
- Hail in Iowa, April 29, 2013$133,000 · 2 in hail · 16 events
- Damaging Wind in Texas, April 29, 2013$200,000 · 65 kt wind · 1 event
- Flash Flooding and Hail in Texas, April 29, 20133 injured · $3,000 · 1.75 in hail · 16 events
- Hail in Iowa, April 29, 2013$30,000 · 1.75 in hail · 14 events
- High Wind in Wyoming, April 29, 20131 injured · $25,000 · 71 kt wind · 1 event
- Damaging Winds in Georgia, April 29, 2013$25,000 · 65 kt wind · 3 events
- Dense Fog in Illinois, April 29, 201319 events
- Hail in Iowa, April 29, 20132.5 in hail · 17 events
- Dense Fog in Missouri, April 29, 201311 events
- Tornadoes and Flash Flooding in Texas, April 29, 2013$5,000 · EF0 · 10 events
- High Wind in Wyoming, April 29, 201353 kt wind · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 441367, 441627, 441371, 443098.